smokingIn a move that was not unexpected, the FDA has given Chantix, a popular smoking cessation drug, a black box warning; the strongest warning level a drug can get. This black box warning concerns adverse neuropsychiatric symptoms brought on by the use of varenicline (Chantix), most commonly in those with a previous psychiatric disorder. Surprisingly the anti-depressant Welbutrin (commonly used as a smoking cessation drug) also received the mandate for a black box warning. This was a little more surprising but nonetheless I think a good move to clue those in who don’t know this possible interaction.

Back in my younger days when I knew much less about drugs and their side effects I had a friend (we’ll call him Charles for anonymity’s sake) who suffered through a manic episode brought on by Chantix use. He was a 25 year old male with bipolar disorder II (BP) who was on the mood stabilizer Seroquel and a minimal dose of Zoloft. As with most people diagnosed with a personality disorder he was an avid smoker and upon hearing about the success people were having with Chantix (it really is effective to help people stop smoking) decided to ask his psychiatrist if using it was an option.

There were already warnings against prescribing Chantix to those with previous psychiatric problems, specifically those with suicidal thoughts or being previously diagnosed with BP or schizophrenia. Although Charles did bring his concerns to the table (he is constantly hypomanic and was afraid of the induced mania he had read about) the decision was to begin the treatment. After one week he suffered a tremendous manic episode and managed to piss off everyone within a 20ft radius as well as mangle some good personal relationships. Luckily he did not have to be hospitalized, but his story reads very similar to this case report in the Journal of American Psychiatry:

A 63-year-old man with a history of bipolar disorder had been stable while receiving valproic acid for 5 years. The patient was admitted to an inpatient psychiatric unit and met criteria for a manic episode. He began exhibiting manic symptoms one week after starting varenicline (1 mg, twice daily) for smoking cessation. There was reported compliance with valproic acid, and his level on admission was 59.7. The patient had a negative urine drug screen; all other laboratory studies were normal. There were no other changes in his medication regimen, and he did not smoke cigarettes while on varenicline or after his admission to the hospital.

Charles returned to normal almost immediately after stopping the Chantix regimen, paralleling nicely with the above case report which states, “Within one week of admission, the patient was euthymic, without psychotic or manic symptoms”.  Although I am usually prone to dismiss the anecdote as mere coincidence, this association has turned out to be true upon further study.

With this warning label hopefully patients can carefully choose whether or not to turn to Chantix for help with their cessation attempts.  It is a pretty powerful neuropsychiatric drug which interacts with other mood stabilizers and SSRIs as well as those not on medication but with a previous history of mood and personality disorders.  Since marketing the drug there have been 98 suicides and 188 reported suicide attempts among those on the treatment.  Surely the actual number of attempts is higher as many cases (such as Charles’) go undocumented because of  failure to report to the psychiatrist.  In 2008 the FDA put out this video warning of serious psychiatric effects of those on Chantix and just a year later we see that they have placed their most severe warning label on the drug.

This is a good thing, informing patients of severe side effects, especially those which can cause life altering mood or personality changes, only raises the ability of the patient to advocate for themselves and ask directed questions at a physician concerning their ability to safely use Chantix.  For once I’ll applaud the FDA.

Advertisements